MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.52.10.0406
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 31-aug-2023: lot 1852526: 76 items manufactured and released on 14-aug-2018.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Preliminary investigation performed by r&d project manager: ref.03.52.10.0406 must pedicle screwdriver - mis hybrid lot.1852526 and 1856910 ref.03.51.10.0140 bone screwdriver lot.1856899 and 1651800 according to picture received, all of the screwdrivers broke on the torx t20 interface with the screw, with a 45° angle, sign of excessive torque applied.For the pedicle screwdriver, breakage can occur in case of high insertion torque, typically related to large diameter screws (>=7mm), long screws (>=60mm), and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended in the surgical technique as well as in pbn spine-005-16.In this case: screw size: ø10x50mm (largest diameter in medacta portfolio).Tapping: performed - ø6.5 competitor already implanted --> ø7 --> ø8 --> ø10 solid tap.(undersized is the only option for solid ø10).Bone quality: fragile.Level: l4.Surgery was completed leaving the screw in place, another revision surgery has been performed to replace the screw.The strength of the tip of the screwdriver is determined by the dimension of the interface (hexalobe t20) and the material (aisi 420 mod), which are comparable to predicate devices.Geometrical features are driven by the implant design and are equivalent to similar products in the market.The material is among the strongest for such application in terms of strength and hardness.Breakage of the bone screwdrivers happened during attempt of screw removal.A potential cause that influenced the failure of the second mis screwdriver and of the two bone screwdrivers may have been flexional movement applied to the instruments, due to reengaging of the screw in situ.Ref.03.50.094 pedicle screw 10x50mm lot.1923711.Tulip's thread appears to be damaged: it is unknown if the damage is due to deformed malke thread on one of the mis screwdrivers or it happened during engaging the screw in situ with a high angle.Other devices involved, batch review performed on 31-aug-2023: pedicle screw 03.50.094 pedicle screw 10x50mm (k132878) lot 1923711: 15 items manufactured and released on 24-jan-2020.Expiration date: 2025-01-07.No anomalies found related to the problem.To date, 1 item of the lot has been sold.The other item, involved in this complaint, has not been implanted.Pedicle screw 03.51.10.0140 bone screwdriver lot 1856899: 22 items manufactured and released on 08-may-2019.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Mis pedicle screw 03.52.10.0406 must pedicle screwdriver - mis hybrid lot 1856910: 34 items manufactured and released on 05-jun-2019.No anomalies found related to the problem.To date, another similar event has been reported on the same lot during the period of review.Pedicle screw 03.51.10.0140 bone screwdriver lot 1651800: 25 items manufactured and released on 21-jul-2016.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.
 
Event or Problem Description
The patient undergone l4-l5 surgery, that was a revision of competitor's implants.The 6.5mm competitor's screw in l4 left was removed and tapping with must solid tap was performed (7mm -> 8mm -> 10mm) in order to insert the pedicle screw 10x50mm.During the insertion, the tip of two must pedicle screwdriver - mis hybrid were fractured.The two available bone screwdrivers were used to remove the screw, but both were fractured.Other screwdrivers were not available and the thread of screw head was damaged and for this reason, it was not possible to insert the set screw in order to fix the rod and remove the pedicle screw.L4-l5 screws on the right side were implanted.The pedicle screw on the left side was left in the body without set screw.The surgery was completed with 30min delay time because of the reported issues.The bone was reported to be a little fragile.The revision surgery was conducted on the 8th of august.The pedicle screw was removed, and new screw (ref.03.50.092) was replaced with it.The surgery was completed successfully.
 
Additional Manufacturer Narrative
On september 4th, 2023 we have received the items involved in the event.Visual inspection performed by r&d project manager: ref.03.50.094 pedicle screw 10x50mm lot.1923711 the thread on the screw head is damaged.Despite this damage, a setscrew can still be fastened at the point of blockage of a ø5.5 rod.No other visible defect can be noticed, apart for the damage on the screw thread which is likely to be consequent to removal during subsequent surgery.References: 03.52.10.0406 must pedicle screwdriver - mis hybrid lot.1852526.03.52.10.0406 must pedicle screwdriver - mis hybrid lot.1856910.03.51.10.0140 bone screwdriver lot.1856899.03.51.10.0140 bone screwdriver lot.1651800.The tip of all screwdrivers broke on the t20 torx interface, with a 45° angle, sign of excessive torque applied to the screwdriver.For the pedicle screwdriver, breakage can occur in case of high insertion torque, typically related to large diameter screws (>=7mm), long screws (>=60mm), and/or hard bone (e.G.Sacral bone, sclerotic bone).In such cases, bone tapping is recommended in the surgical technique as well as in pbn spine-005-16.In this case screw size: ø10x50 (biggest diameter present in medacta's protfolio) tapping: performed, 6.5mm competitor screw already implanted and removed --> 7mm --> 8mm --> 10mm bone quality: little fragile level: l4 left.The strength of the tip of the screwdriver is determined by the dimension of the interface (hexalobe t20) and the material (aisi 420 mod), which are comparable to predicate devices.Geometrical features are driven by the implant design and are equivalent to similar products in the market.The material is among the strongest for such application in terms of strength and hardness.Ref.03.52.10.0406 must pedicle screwdriver - mis hybrid lot.1852526 threaded part used to fix the screw to the screwdriver is damaged.It is unknown if the damage occurred during the surgery related to the complaint or it was already damaged from a previous use.In case of pre-existent damage, it is likely that this caused the failure of the screw head's thread.

Brand Name
MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key17661081
Report Number3005180920-2023-00685
Device Sequence Number6207993
Product Code LXH
UDI-Device Identifier07630971202542
UDI-Public07630971202542
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.52.10.0406
Device Lot Number1852526
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2023
Supplement Date Received by Manufacturer08/04/2023
Initial Report FDA Received Date08/31/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian